Tapering Antidepressants

I have heard about so many stories of doctors telling patients that they need to taper off of antidepressants and then give them tapering instructions that doom them to fail.  Taking a half dose for a week and then stopping altogether is NOT tapering.  I tapered off of 20 mg of Paxil over an eight month period of time and even that was a little too fast.  I had to stay at the 5 mg dose for two months, because the withdrawal symptoms were so horrific.

Here’s my tapering schedule …

1/05/07  …  from 20 mg to 17.5 mg

1/20/07  …  from 17.5 mg to 15 mg

2/24/07  …  from 15 mg to 12.5 mg

3/08/07  …  from 12.5 mg to 10 mg

3/29/07  …  from 10 mg to 7.5 mg

4/12/07  …  from 7.5 mg to 5 mg

6/15/07  …  from 5 mg to 3.75 mg

6/30/07  …  from 3.75 mg to 2.5 mg

7/28/07  …  from 2.5 mg to 1.5ish mg

8/11/07  …  from 1.5ish mg to 1 mg

8/25/07  …  from 1 mg to ZERO !!  (this date is now celebrated as my RE-BIRTHDAY)

The lower doses are very hard to get accurate when you are using a pill cutter to divide pills.  Some doctors will prescribe liquid, but mine refused.  His nurse informed me that I didn’t need it.  The doctor had her call the drug rep to get tapering advice for me and when she told me that the drug rep suggested that I just take a half dose for a week and then stop altogether, I literally laughed into the phone.  I had tried that approach in the past … IT DOES NOT WORK!!!

A slow taper is like hitting a brick wall with your car ten times going five miles per hour and a cold turkey stop is like hitting a brick wall with your car one time going fifty miles an hour.  Neither is fun …. but the slow hits are a lot more tolerable.  It’s not a race. 

SSRIs make changes to the brain and body chemicals and your brain and body have to be given time to heal WHILE you are working on the issues that brought you to antidepressants in the first place.  It’s not easy, but it can be done.  I’m living proof.

Related Posts Plugin for WordPress, Blogger...
This entry was posted in Health (mental and physical), Slappy (posts about me), SSRIs (antidepressants). Bookmark the permalink.

3 Responses to Tapering Antidepressants

  1. avatar Jo-Anne says:

    Good advice……………
    Jo-Anne recently posted..An Update and More Photos of Wellington CavesMy Profile

  2. avatar michelle says:

    After I read your story, and when I read things like this it brings me back to a time when I was going to college, living at home. Depression runs on my mom’s side of the family(her mom self medicated with alcohol). My younger sister had a really bad case and this was in the mid-80′s around the introduction of Prozac. Our small town general practicioner was prescribing it like water and my younger sister was put on it. She’d sleep allllllllllllllllllllllll day. No other therapy was prescribed. I got into a HUGE argument with my mom(who has her own mental health issues that I have never known exact diagnosis) and my mom just screamed at me that “some people just have to be on drugs their whole life”.

    Thankfully my younger sister “recovered” and I don’t think she was on Prozac for even a year. I knew I was right then and I know I’m right now. No doubt had it continued they would have just continued to prescribe more and harder drugs. That G.P. is still practicing and is a total irresponsible hack.

    • avatar Slappy says:

      My mother has been on Prozac since it first came out and now she takes about twenty pills a day … one side effect leads to another pill … and another pill … and another pill. I am so glad that I got off of meds when I did!